Georgia, 2010

Strong Wind in Georgia, April 27, 2010

April 27, 2010 · NWS CHS · 1 event in 1 county or zone

A strong cold front and upper level disturbance pushed through southeast Georgia, resulting in 40 to 50 mph winds gusts.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CHS wrote it up.

A strong cold front and upper level disturbance pushed through southeast Georgia, resulting in 40 to 50 mph winds gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at Apr 27, 6:49 PM EST, 1 hour 1 minute earlier.

Area forecast discussion, Apr 27, 6:49 PM EST, 1 hour 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
749 PM EDT TUE APR 27 2010

.SYNOPSIS...
A COLD FRONT WILL MOVE THROUGH THE AREA OVERNIGHT. HIGH PRESSURE
WILL BUILD BACK INTO THE REGION ON WEDNESDAY AND REMAIN THE
DOMINANT WEATHER FEATURE THROUGH THE WEEKEND. A FRONTAL SYSTEM
COULD AFFECT THE AREA EARLY NEXT WEEK.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
DESPITE AN UNFAVORABLE WESTERLY FLOW AND LOW DEWPOINTS CURRENTLY
IN THE 40S...UPPER LEVEL SUPPORT FROM A POTENT SHORTWAVE OVER THE
TENNESSEE VALLEY HAS BEEN SUFFICIENT TO SPARK ISOLATED SHOWERS
ACROSS SOUTH CAROLINA AND GEORGIA. MESOANALYSIS INDICATES NO
INSTABILITY OVER THE FORECAST AREA...DUE IN PART TO THE SUPPRESSED
AFTERNOON TEMPERATURES IN THE LOW TO MID 70S. HAVE THUS MAINTAINED
JUST SLIGHT CHANCE POPS UNTIL AROUND MIDNIGHT.

THE SHORTWAVE WILL SLIP SOUTHEAST DIRECTLY OVER THE FORECAST AREA
TONIGHT...WITH AN ASSOCIATED COLD FRONT CROSSING THE REGION.
EXPECT RAIN CHANCES TO END AND SKIES TO CLEAR FROM SOUTHWEST TO
NORTHEAST AS THE SYSTEM LIFTS AWAY OFF THE CAROLINA COASTLINE
AROUND MIDNIGHT.

COLD ADVECTION WILL INITIATE BEHIND THE FRONT...ALLOWING
TEMPERATURES TO FALL INTO THE MID 40S INLAND TO THE LOWER 50S
CLOSER TO THE COAST.

A LAKE WIND ADVISORY CONTINUES FOR LAKE MOULTRIE THROUGH TONIGHT.
THE GUSTIEST WINDS WILL BE ALONG THE LAKE SHORES FOR THE
REMAINDER OF THE DAYTIME HOURS...THEN BETTER MIXING PROFILES
WITHIN COLD ADVECTION WILL PRODUCE STRONG WINDS ACROSS THE ENTIRE
LAKE OVERNIGHT.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH THURSDAY NIGHT/...
HIGH PRESSURE WILL BUILD OVER THE REGION AND REMAIN THE DOMINANT
WEATHER FEATURE THROUGH THURSDAY NIGHT. THIS WILL RESULT IN
GENERALLY CLEAR SKIES THROUGH THE PERIOD. WELL BELOW NORMAL
TEMPERATURES ARE EXPECTED WEDNESDAY AND WEDNESDAY NIGHT...WITH HIGHS
STRUGGLING INTO THE LOWER 70S AND LOWS BOTTOMING OUT IN THE MID TO
UPPER 40S. MODERATING TEMPERATURES ARE IN STORE FOR THURSDAY AND
THURSDAY NIGHT...WITH HIGHS IN THE UPPER 70S AND LOWS IN THE LOWER
TO MID 50S.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
MEDIUM RANGE GUIDANCE IS IN FAIRLY GOOD AGREEMENT DEPICTING LARGE
SCALE RIDGING OFF THE SOUTHEAST COAST FRIDAY AND OVER THE WEEKEND.
MODEL SOLUTIONS THEN BEGIN TO DIVERGE WITH HOW QUICKLY THE RIDGE
WILL BREAK DOWN BY EARLY NEXT WEEK.

MODEL SOLUTIONS HAVE TRENDED SLOWER WITH DEEP MOISTURE RETURN INTO
THE FORECAST AREA...SO HAVE BACKED OFF ON POPS FRIDAY AND OVER THE
WEEKEND AS COVERAGE OF ANY SHOWERS/THUNDERSTORMS THAT MANAGE TO
BREAK THE CAPPING INVERSION INDUCED BY THE LARGE UPPER RIDGE APPEARS
TO BE TOO LOW TO WARRANT A MENTION IN THE FORECAST AT THIS TIME.
THEREFORE WILL KEEP THE FORECAST FREE FROM RAIN FRIDAY THROUGH
SUNDAY NIGHT.

BY EARLY NEXT WEEK...MODEL GUIDANCE SHOWS A FRONTAL BOUNDARY
SHIFTING SOUTHWARD TOWARD THE FORECAST AREA. THE GFS IS THE MOST
PROGRESSIVE SOLUTION SHIFTING A COLD FRONT THROUGH THE AREA ON
MONDAY...WITH THE ECMWF SOLUTION PUSHING A COLD FRONT THROUGH ON
TUESDAY. WON/T TRY TO PIN DOWN EXACT DETAILS AT THIS TIME AND
CONTINUE WITH SLIGHT CHANCE POPS MONDAY THROUGH TUESDAY. WITH DEEP
LAYER RIDGING IN PLACE OVER THE AREA...EXPECT TEMPERATURES TO RUN
ABOVE NORMAL THROUGHOUT THE EXTENDED PERIOD.

&&

.AVIATION /00Z WEDNESDAY THROUGH SUNDAY/...
VFR CONDITIONS ARE EXPECTED THROUGH THE 00Z TAF PERIOD. VERY EARLY
ON BETWEEN 00Z AND 01Z A BKN CLOUD DECK MAY STILL BE PRESENT AT
CHS AS SHOWERS MOVE EAST OUT OF THE AREA. OTHERWISE SKIES WILL
QUICKLY CLEAR TONIGHT AS THE LOW PRESSURE SYSTEM IMPACTING THE
AREA MOVES EAST OFF THE CAROLINA COAST. WINDS ARE EXPECTED TO
REMAIN GUSTY AT THE TERMINALS THROUGH 06Z...THUS EVEN THOUGH 2K FT
WINDS WILL BE AROUND 35 KTS TONIGHT LOW LEVEL WIND SHEAR IS NOT
EXPECTED. AS WINDS DECREASE TONIGHT AFTER 06Z WINDS ALOFT WILL
ALSO DECREASE.

WINDS WILL VEER TO OUT OF THE NORTHWEST TONIGHT THROUGH MUCH OF
THE DAY WEDNESDAY. LESS GUSTY CONDITIONS CAN BE EXPECTED WEDNESDAY
WITH WINDS 8 TO 10 KNOTS AT BOTH TERMINALS. WINDS WILL BACK
TO WESTERLY AROUND MID TO LATE AFTERNOON AS RIDGING BEGINS TO
BUILD BACK OVER THE AREA...LIKELY EARLIER AT SAV THAN CHS.

EXTENDED AVIATION OUTLOOK...VFR CONDITIONS ARE EXPECTED.

&&

.MARINE...
SEVERAL MARINE OBSERVATIONS ARE ALREADY REPORTING A SURGE OF WEST WINDS
THIS AFTERNOON. EXPECT MARINE CONDITIONS TO CONTINUE TO DETERIORATE
BEHIND A COLD FRONT AND UPPER SHORTWAVE THIS EVENING AND OVERNIGHT.
ENHANCED MIXING WITHIN COLD ADVECTION BEHIND THE FRONT WILL ALLOW
WINDS TO REACH 20 TO 25 KT THIS EVENING ACROSS THE NEARSHORE
WATERS...WITH WARMER OFFSHORE GEORGIA ZONES SURGING TO 25 TO 30
KT. OFFSHORE FLOW WILL KEEP SEAS NEARSHORE SOMEWHAT SUPPRESSED...WITH
WAVE HEIGHTS PEAKING AT 5 TO 7 FT BEYOND 20 NM.

STRONG WINDS OVER THE HARBOR HAVE MAINLY BEEN A RESULT OF ENHANCED
DIURNAL MIXING AT THE LAND/SEA INTERFACE. THUS EXPECT ADVISORY
LEVEL WINDS TO DROP OFF BY MIDNIGHT FOR THE CHARLESTON HARBOR ZONE.

THE COLD FRONT WILL SHIFT OVER THE WATERS AND PROGRESS AWAY EARLY
WEDNESDAY MORNING. ALTHOUGH REMAINING SMALL CRAFT ADVISORY
CONDITIONS COULD STILL LINGER AFTER DAYBREAK WEDNESDAY...WINDS AND
SEAS ARE EXPECTED TO RAPIDLY DIMINISH DURING THE MID TO LATE
MORNING HOURS.

HIGH PRESSURE WILL BUILD BACK OVER THE WATERS WEDNESDAY AND REMAIN
THE DOMINANT WEATHER FEATURE THROUGH THE WEEKEND. SMALL CRAFT
CONDITIONS ARE EXPECTED TO LINGER ACROSS THE OUTER GEORGIA WATERS
THROUGH MID MORNING WEDNESDAY...WITH CONDITIONS RAPIDLY IMPROVING
BY LATE MORNING. WINDS AND SEAS ARE EXPECTED TO REMAIN BELOW SMALL
CRAFT THRESHOLDS WEDNESDAY AFTERNOON RIGHT THROUGH THE WEEKEND.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...LAKE WIND ADVISORY UNTIL 5 AM EDT WEDNESDAY FOR SCZ045.
MARINE...SMALL CRAFT ADVISORY UNTIL 11 AM EDT WEDNESDAY FOR AMZ350-352-
     354-374.
     SMALL CRAFT ADVISORY UNTIL MIDNIGHT EDT TONIGHT FOR AMZ330.

&&
Hazardous weather outlook, Apr 27, 2:43 AM EST, 17 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
343 AM EDT TUE APR 27 2010

AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>044-047>051-281000-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING
GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG-
INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-INLAND JASPER-BEAUFORT-
COASTAL COLLETON-CHARLESTON-COASTAL JASPER-
343 AM EDT TUE APR 27 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL
WATERS...SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

SCZ045-281000-
BERKELEY-
343 AM EDT TUE APR 27 2010

...LAKE WIND ADVISORY IN EFFECT UNTIL 5 AM EDT WEDNESDAY FOR LAKE
MOULTRIE...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   LAKE WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Apr 27, 4:56 PM EST, 2 hours 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
556 PM EDT TUE APR 27 2010

SCZ040-042-043-272245-
ALLENDALE-HAMPTON-INLAND COLLETON-
556 PM EDT TUE APR 27 2010

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF ALLENDALE...HAMPTON
AND COLLETON COUNTIES THROUGH 645 PM EDT...

AT 551 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS...ALONG A LINE EXTENDING FROM LODGE TO 17 MILES
WEST OF BARTON...MOVING EAST AT 35 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
ALLENDALE...ALMEDA INTERSECTION...ASHTON...BARTON...BRUNSON...
CANADYS...COLLETON...COTTAGEVILLE...CROCKETVILLE...CUMMINGS...
FAIRFAX...GIFFORD...HAMPTON...ISLANDTON...LAKE WARREN STATE PARK...
LODGE...MILEY...PADGETTS...ROUND O...RUFFIN...SMOAKS...SYCAMORE...
VARNVILLE...WALTERBORO AND WILLIAMS...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
DIME SIZE HAIL...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM
WARNING IS ISSUED FOR YOUR LOCATION.

&&
Local storm report, Apr 27, 5:16 PM EST, 2 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
616 PM EDT TUE APR 27 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0553 PM     TSTM WND GST     2 WSW SYCAMORE          33.02N 81.25W
04/27/2010  E45 MPH          ALLENDALE          SC   TRAINED SPOTTER

            TRAINED SPOTTER ESTIMATED 40 TO 50 MPH WIND GUSTS.

&&

RPA
Special weather statement, Apr 27, 5:39 PM EST, 2 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
639 PM EDT TUE APR 27 2010

SCZ043-044-049-050-272330-
CHARLESTON-COASTAL COLLETON-DORCHESTER-INLAND COLLETON-
639 PM EDT TUE APR 27 2010

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF DORCHESTER...COLLETON
AND CHARLESTON COUNTIES THROUGH 730 PM EDT...

AT 633 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS...ALONG A LINE EXTENDING FROM STOKES TO 10 MILES
SOUTHWEST OF STOKES...MOVING EAST AT 45 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
COTTAGEVILLE...DELEMAR CROSSROADS...JACKSONBORO...RITTER...ROUND O...
STOKES...SIDNEY AND WALTERBORO...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
DIME SIZE HAIL...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM
WARNING IS ISSUED FOR YOUR LOCATION.

&&

33
Special weather statement, Apr 27, 7:30 PM EST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
830 PM EDT TUE APR 27 2010

GAZ087-088-099-100-SCZ040-042>045-280130-
ALLENDALE-BERKELEY-BULLOCH-CANDLER-DORCHESTER-HAMPTON-INLAND
COLLETON-JENKINS-SCREVEN-
830 PM EDT TUE APR 27 2010

...A STRONG COLD FRONT WITH GUSTY WINDS WILL MOVE THROUGH
CANDLER...BULLOCH...JENKINS...SCREVEN...BERKELEY...DORCHESTER...
ALLENDALE...HAMPTON AND COLLETON COUNTIES THIS EVENING...

AT 821 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG COLD FRONT...ALONG A LINE EXTENDING FROM 46 MILES NORTH OF
JUDGE TOWN TO 17 MILES NORTH OF BALDOCK TO 47 MILES WEST OF
HERNDON...MOVING EAST AT 50 MPH.

THE FRONT WILL REACH A LINE FROM MARTIN TO MILLEN BY 840 PM EDT...A
LINE FROM SMOAKS IN SOUTH CAROLINA TO SYLVANIA IN GEORGIA BY 900 PM
EDT.

AS THE FRONT MOVES THROUGH WINDS WILL SHIFT TO NORTHWEST AND
INCREASE TO BETWEEN 20 AND 30 MPH...WITH GUSTS AS HIGH AS 40 TO 45
MPH FOR LESS THAN 30 MINUTES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS COLD FRONT AND ITS ASSOCIATED SHOWERS ARE CAPABLE OF PRODUCING
GUSTY WINDS WHICH MAY BLOW OVER TENTS...OUTDOOR FURNITURE...AND
HANGING OBJECTS. IF TIME PERMITS SECURE VULNERABLE OBJECTS AND GO
INSIDE A STURDY SHELTER.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 strong wind. Local standard time, as filed.

Strong Wind, Jenkins

When
April 27, 7:50 PM EST
Where
Jenkins forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$500
Reported by
Fire Department/Rescue
Coordinates
32.793, -81.963 (the zone’s center; the record gives no point)

Fire Department personnel reported a tree down from non-thunderstorm winds on Hilltonia Road in Millen, Georgia. Wind gusts were estimated to be between 40 and 50 mph.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2010Every state in 2010This day in weather historyWarnings in Georgia, April 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 217954.